Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I had stage 1 breast cancer, no lymph nodes involved, decided not to have radiation, and am now on Anastrozole since March. I don’t like the pill….have hair thinning, joint pain, mood swings, bone lost…and I do wonder what percentage of women stop the pill, and get cancer again…..has anyone out there stopped the pill, and is still fine? Also, I thought I would wait for my mammogram in October and make a decision then….that would mean I was on the pill for only 7 months. Any thoughts….Suzie
Jump to this post
I believe STRESS can ,also, cause hair loss. I did experience that and my dermatologist stated is was due to stress.
Hi @tinalove, welcome to Connect.
You’ll notice that I moved your message into the Breast Cancer group.
Anastrozole belongs to a class of drugs called aromatase inhibitors. You can find out more about them and what to expect here http://www.mayoclinic.org/tests-procedures/hormone-therapy-for-breast-cancer/basics/what-you-can-expect/prc-20015050 On the list of side effects of anastozole, hair loss is listed as an uncommon side effect.
It would be nice to get a first-hand experience for someone who has taken hormone therapy. I’m tagging @luladavis @maureenkarras and @lecase to see if they will join this discussion.
Maureen wrote a while back about side effects of exemestane, one of the other aromatase inhibitors https://connect.mayoclinic.org/discussion/dry-skin-red-itching-burning-and-peeling/ and Lecase asked about the pros and cons of anastrozole and tamoxifen. https://connect.mayoclinic.org/discussion/can-anyone-speak-to-the-proscons-of-arimidex-vs-tomoxifen-ive-been-on/
Tina, what kind of breast cancer did you have and what treatments? How are you doing?
I have been taking anastrozole for 2.5 years now, and it is not clear to me what is a side effect and what is just aging. I suppose the minor hot flashes are a side effect, but ice water takes care of that. I have increased back pain and difficulty sleeping, but these existed to a lesser extent before I started the drug. I am waiting for the results of a bone density test.
My cousin took this drug 20 years ago with no problems, and her friend accidentally took for 10 years (misunderstood how long she was supposed to take it) and she had no issues with it. So, it appears from reading all the responses on here, that reactions are certainly highly personalized! I hope we all get through all this cancer and therapy and live long healthy lives!
I had surgery, chemo, and radiation, and since I was staged at 3C it didn’t seem an option not to take an aromatase inhibitor. I’ve been on anastrozole for a little over two years. I see the range of side effects others have and count myself lucky. I may have had a little hair loss, maybe a little weight gain, but I think that’s all.
I have been taking arimidex for 8 months since dx of lobular carcinoma. I have many side effects, including hair thinning. Has anyone else experienced this? Will I eventually lose it all?
Hello Cautious Optimist! I’m emailing because I’m also a lobular carcinoma (bi lateral mastectomy Nov 2015 – stage 1). There aren’t too many ‘lobulars’ out there so I thoughts I’d reach out to you. It’s not as common (but second most common)…only about 10% of breast cancers. It’s a sneaky one which is why I’m agonized so much over not being able to tolerate the drugs. I get every side effect and then some. I’ll just have to take my chances on the cancer I guess, but I have constant second thoughts.
Did you have a choice as to whether you could have a lumpectomy or not? I also had invasive lobular carcinoma , stage 1 but I opted for a lumpectomy. Just kind of wondering if that was the right thing to do.
I’m not very good at this site and so once again I’m jumping in (like a bad conversationalist at a cocktail party). I chose a bi lateral mastectomy (at Stage 1) because I’d had a lumpectomy at Stage 0. My Stage 0 was in my left breast and Stage 1 was in the right. Because lobular like to hit both sides I just decided to remove my breasts to avoid future tests and lumpectomies. I could have had just a lumpectomy, that was an option. I have low tolerance for worry (I am a very good worrier) and I knew that I wanted to reduce my risk as much as possible. I am now at pretty low risk and that’s good because I can’t take the aromatase drugs – I get the worst of the worst side effects, but I still worry about cancer coming back (we all do of course). I turned 58 a few days after my bi lateral and really don’t miss my breasts at all, so that was another factor for me. I also found that the surgery was not that much more involved or painful than the lumpectomies I had done….so if that becomes a decision you might have to make, most women are in agreement it’s not so bad. BUT, I have opted for the most extreme care for emotional reasons and I don’t think research shows that a mastectomy increases longevity much more than lumpectomy in many cases. Hope this helps. No matter what decisions we make…..it’s hard not to question the choices. Someday they’ll have this figured out and we can all look back and see how our decisions pan out.
@tinalove asked this very question a little while ago, so I moved your message to this discussion thread. View the full thread to see the great responses from @leemiller @luladavis @maureenkarras and @grandma41. It sure helps to hear from women how have been there!
@cautiousoptimism, What other side effects have you been dealing with?
What meds were you on to cause your hair loss?
Have you tried all three of them? I couldnt tolerate anastrazole (sp?) but letrozole is bearable. You really need to make the personal decision of your quality of life vs the drug. I too worry about the lobular sneakiness, but we do what we need to. Diet, exercize, mindfulness are all important to maintain our health and peace. Many who dont believe in meds go that route. Im trying to enjoy every day im in remission, because a new journey may be tomorrow!
Liked by cindylb
Thanks. Your information was very helpful.
I am also a lobular breast cancer person and am triple +. I had a left mastectomy with clear margins and no nodes involved. Because of my age (82) I chose to skip radiation, chemo and all hormone treatments. I have arthritis and problems with my knees and one hand so I don’t want to aggravate those problems any more. Maybe if I were younger I would have chosen a different road but at my age I will do my living up front with whatever quality of life that is available.
Liked by Molly MIller, Lexalaska
Understanding why you choose to skit chemo and radiation, but I think you should consider hormonal treatments. Check with your doctor and his advice.
Hi there – I’m hoping to find out if anyone’s hair grew back after taking Anastrozole. I was on Tamoxifan for about 2.5 years (no hair real thinning) but had some bad uterine complications so I was put on Anastrozole. New side affects but the one that really has me worried (other than hand and heel joint pain) is that I’ve lost an incredible amount of hair. I have one more year left and want to quit taking it. My hair was already thin from chemo, radiation and high amounts of life/family stress. I’m too young to go bald. Did anyone’s hair grow back after taking Anastrozole, and how long did it take to see an improvement?
Sharing in general on the side effects of Aromatase drugs. I tried tamoxifen, letrozole and arimidex. I was unable to take any of them due to strong side effects. I’m just shy of two years post bi lateral mastectomy and I’ve worried about recurrence and my high estrogen positive cancer every day since diagnosis (I’m sure you can all relate). I just had my two year check up and thank goodness, no sign of any cancer return. At my oncology visit I asked my doctor why they never did hormone tests to see how much estrogen breast cancer patients had and they said, ‘because they assume everyone is taking the drugs and would therefore have low to no estrogen. I asked for the estrogen tests and………….my estrogen is basically GONE, so low it was actually considered abnormal. Of course this is good but I also reflected on that fact that we don’t know what our hormone levels are before, during or after these drugs. For some reason my body has decided to eliminate all my estrogen (I had no progesterone most of my life so I assume it’s missing as well). Just an odd thing to consider. Just how much estrogen do you really have? And finally…….I have had lots of the side effects of taking the drugs when I haven’t taken them, especially the hair thinning. I am still losing hair and I’m sure it’s due to low hormone levels and stress. I’m trying all kinds of natural things to get my hair back but don’t yet know if it will work. I will keep you all posted. Seems a good diet, losing weight and taking the right vitamins really does work (all of my other blood work looks great). I do however have some weird itchy rash for the last 7 months (only where my lymph nodes are: chest, pelvis, lower back…….) Appreciate any insight anyone might have on that one. I’ve seen two dermatologists and two oncologists and I’m no closer to relieving the recurring rash. Best wishes to everyone. If I find a miracle to regrow my hair I’ll certainly share.
version 22.214.171.124.2.9Page loaded in 1.348 seconds